Patient Comments: Cortisone Injection - Experience

Please describe your experience with a cortisone injection.

Comment from: maddie, 55-64 Female (Patient) Published: May 24

I've had surgery on my right knee 3 years ago, torn meniscus, Baker's cyst, and some arthritis shaved. I felt good for 1 year. I went back a year later for Supartz injections, that worked 1 year, waited another year in pain, and finally got my first cortisone shot on Monday. No side effects, today is Saturday, and during the week the pain seems to have gotten worse. This Monday will be a week. I've read this can happen because the cortisone is crystalizing in the knee. I hope this is the case, because it hurts!

Was this comment helpful?Yes
Comment from: 2shoulders, 55-64 Female (Patient) Published: May 19

I just had both shoulders injected with cortisone yesterday. Last night I suffered with insomnia, twitchy legs, horrible head ache, and upset stomach. Today, my face is as red as a tomato! Never again will I get this injection in my shoulders. I had it for knee pain a few years ago, and didn't have this kind of an experience.

Was this comment helpful?Yes
Comment from: Cakelady, 45-54 Female (Patient) Published: May 18

I fell four years ago and had a hairline fracture in my right knee that went untreated. It was found now that I have chondromalacia, a small Baker's cyst and arthritis. I just got a knee cortisone shot Thursday. It did not hurt at all but my knee felt like a water balloon and I was afraid to stand up and have it pop. I iced and rested when I got home. In the evening my knee ached a bit and my leg was hot from mid-thigh to toes. Five days later I can walk up and down stairs with no pain! I believe now that I am not babying my leg by limping, it is helping with my back pain. I start physical therapy tomorrow. Better late than never I suppose.

Was this comment helpful?Yes
Comment from: Jay, 65-74 Male (Patient) Published: May 11

I am 70 now. I had cortisone injection 3 times in the last 6 years. It cured the back pain, and the trigger finger twice. But the back pain came back after 3 months so much more severely that I could hardly walk or stand up straight for 2 years, until after I had spine surgery. The trigger finger came back after 1 year, and I had another shot. Other than the cramps, the finger has been fine for 2 years now. Each cortisone shot gave me 6 months of dizziness, and permanent leg cramps that were getting more severe and frequent. The dizziness want away but not the leg cramps. When I was in my 40s, these injections for sports injuries did not bother me. I will never have another steroid shot again. Cortisone ointment for skin rashes did not bother me either. But the cortisone shots ruined my life, starting from the epidural injection.

Was this comment helpful?Yes
Comment from: Dancing again, 65-74 Female (Patient) Published: April 27

I had tried everything for pain in knees and found out then I had no cartilage. Finally, I found a great orthopedic doctor who gave me cortisone shots in knees. No headaches, nothing but relief. I can bend my knees again and I can dance!

Was this comment helpful?Yes
Comment from: Mrs mum, 55-64 Female (Patient) Published: April 25

I had a left knee injury in 2011. In 2016, line dancing flared the injury, torn cartilage in two places, and cyst behind knee. I had one month of anti-inflammatory medicine but my knee was still swollen and I was limping with pain. I had cortisone injection on Tuesday, by an orthopedic doctor, on Wednesday I was out of bed, no pain, and could walk without a limp. Wow. Thursday all good, swelling still but no pain. Doctor said with arthroscopic clean knee next month, he will fix it all up for me. I am feeling great after so long with knee pain.

Was this comment helpful?Yes
Comment from: Diana, 45-54 Female (Patient) Published: April 19

I have a torn meniscus and arthritis in my left knee. I had MRI and was referred to orthopedic doctor. He talked me into a cortisone injection even though I was wary of it. The injection itself didn't hurt at all. I didn't notice the effects until later in the evening when I got a severe headache and lower backache. I slept 2.5 hours last night and am not feeling like I'll get much again tonight. The leg has pains shooting up and down from the knee. I'm severely thirsty, and having weird muscle spasms in various parts of my body. I'm agitated, jittery, angry, and very anxious. Even if my knee pain was gone, which it isn't at all, I will never have one again. I called the orthopedist and they said I was having a systemic reaction to the injection.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Side Effects Question: What side effects (if any) did you experience with your cortisone injection?
Cortisone Injection - Knee and Hip Question: Share your experience with cortisone injections in your hip or knee.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors